Alert archive / Washington / High Surf Advisories in 2021

High Surf Advisory 3, NWS Seattle, WA

January 9, 2021

NWS Seattle, WA issued this high surf advisory at Jan 9, 2021, 2:53 PM PST. It took effect at Jan 10, 2021, 6:00 AM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 9, 2021, 2:53 PM PST (22:53 UTC)
In effect from
Jan 10, 2021, 6:00 AM PST
Expired
Jan 10, 2021, 6:00 PM PST
In force
12 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

454 
WHUS46 KSEW 092253
CFWSEW

Coastal Hazard Message
National Weather Service Seattle WA
253 PM PST Sat Jan 9 2021

WAZ516-517-101200-
/O.NEW.KSEW.SU.Y.0003.210110T1400Z-210111T0200Z/
North Coast-Central Coast-
253 PM PST Sat Jan 9 2021

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM TO 6 PM PST SUNDAY...

* WHAT...Large breaking waves around 20 feet expected in the surf
  zone.

* WHERE...North Coast and Central Coast.

* WHEN...From 6 AM to 6 PM PST Sunday.

* IMPACTS...Dangerous swimming and surfing conditions and
  localized beach erosion. Waves of this size can lift large heavy
  water soaked logs on to the beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$
1 follow-up statement
840 
WHUS46 KSEW 100936
CFWSEW

Coastal Hazard Message
National Weather Service Seattle WA
136 AM PST Sun Jan 10 2021

WAZ516-517-110200-
/O.CON.KSEW.SU.Y.0003.210110T1400Z-210111T0200Z/
North Coast-Central Coast-
136 AM PST Sun Jan 10 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO
6 PM PST THIS EVENING...

* WHAT...Large breaking waves of 18 to 22 feet expected in the 
  surf zone.

* WHERE...North Coast and Central Coast.

* WHEN...From 6 AM this morning to 6 PM PST this evening.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this high surf advisory went out at Jan 9, 9:15 AM PST, 5 hours 38 minutes earlier.

Area forecast discussion, Jan 9, 9:15 AM PST, 5 hours 38 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
915 AM PST Sat Jan 9 2021

.SYNOPSIS...Dry weather is expected today with areas of morning
fog. A weak system will approach the coast this evening and move
inland into Sunday with light lowland rain and mountain snow. A
wetter pattern returns for Monday into mid-week with heavy rain
and potentially gusty winds.

&&

.SHORT TERM /TODAY THROUGH MONDAY/...Shallow, dense fog continues
to cover the interior lowlands this morning particularly from
Seattle south. Should see improvements toward the afternoon.
Otherwise, dry weather today with afternoon temps in the 40s. 33

Previous discussion...Brief break in the wet weather this morning
as high pressure ridge builds and shifts east across the area
today. This has led to clearing skies, temperatures in the 30s,
and plenty of fog, dense in some spots, around the Sound and
southwest interior. This will continue to be the case into the
morning hours. Ridge quickly exists as weak frontal system
approaches the coast this evening and shifts inland Sunday
morning. Much like yesterday's system, it's not much to write home
about with light rain in the lowlands, and maybe an inch or two
for the passes. This should clear out by the afternoon in most
locations.

Pattern turns more active for next week as first in a series of
stronger frontal systems arrives Monday. Initial AR plume will be
directed more toward Vancouver Island late Sunday into Monday
before front shifts inland and weakens during the day. Snow
levels will rise to around 3500 to 4500 feet, setting the stage
for the next system detailed in long term section below.

Carpenter

.LONG TERM /TUESDAY THROUGH FRIDAY/...Next atmospheric river and
associated frontal systems arrive Monday night into Tuesday,
continuing into Wednesday. Models in decent agreement but continue
to vary with strength and exact timing details. Ensembles in
agreement that axis of heaviest rainfall, associated with PWAT
close to 1", will likely fall across the Olympic Peninsula and
north Cascades. With snow levels on the order of 3500 to 5000
feet, mountain snow will likely be limited to the volcanoes and
potentially Stevens Pass. Given wet antecedent conditions, the
potential for river flooding and landslide threat will need to be
monitored. See hydro section below. WPC has highlighted the
Olympic Peninsula in the Day 3 Excessive Rainfall Outlook with
current forecasts suggesting anywhere from 3-6", potentially more
if some of the wetter ensemble guidance holds true. An inch or two
is possible in the lowlands.

In addition to the heavy rainfall, the front Monday night into
Tuesday will carry the potential for gusty winds. As it stands
now, it looks like highest gusts would be in the typical spots
along the coast and northern inland waters - but will continue to
monitor as uncertainty remains.

System finally shifts out of the area on Thursday with a potential
break in the action. But this may be short-lived as models are
hinting at another system for Friday into Saturday. At this point,
doesn't look anywhere as wet or strong as earlier in the week, but
additional rainfall may prolong hydro impacts.

Carpenter

&&

.AVIATION...Southwesterly flow aloft through Sunday. weakening
front moving through the area Sunday morning. Low level easterly
flow weakening Sunday.

Areas of fog with visibility 1/2 mile or less and ceilings 200
feet or less continuing until around 21z. Tops only around 500
feet. Fog dissipating 21z-00z. Just mid and high level clouds
above the fog. Ceilings lowering tonight after 06z to 3500-5000
feet and after 09z to 1500-2500 feet with rain. Local visibility
3-5sm with the rain. MVFR ceilings continuing into Sunday
afternoon.

KSEA...Fog bank in the vicinity of the terminal until 21z with
visibility as low as a half mile at times. Mid and high level
clouds into the evening hours. Ceilings lowering to around 5000
feet after 06z then to around 2000 feet by 12z Sunday. Ceilings
remaining in the 1000-2000 foot range into Sunday afternoon. Light
wind becoming easterly 4 to 8 knots this afternoon. Southeast
wind 4 to 8 knots tonight into Sunday.

&&

.MARINE...Offshore easterly flow today will become southeasterly
tonight. Front arriving early sunday morning. Gale force winds for
the coastal waters but with the front weakening only small craft
advisory winds inland. As we get into the new week each front
will be stronger and we are looking at an active period through
the middle of the week with periods of gale force winds-- mainly
coast and north. Fortunately, intense low pressure centers will
stay well offshore but that will still drive the seas up over the
coastal waters at times. Seas building to 20 to 24 feet Sunday.
High surf advisory will most likely be issued with afternoon
forecast package for the coast. Felton/19

&&

.HYDROLOGY...The last river flood warning was officially cancelled
overnight as the Chehalis River at Porter fell below flood stage.
Rivers will continue to recede this weekend. A weak system will
bring only light rainfall amounts to the area through Sunday. A
series of wetter frontal systems will arrive on Monday, with
periods of heavy rain with higher snow levels into Wednesday. This
may give rise to flooding concerns once again, but extent of
river flooding will hinge on just how much precipitation falls -
this forecast is still a bit uncertain. See ESFSEW for hydrologic
outlook. The threat for landslides will become elevated again
during this period with a concern for localized urban flooding as
well. Carpenter

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Dense Fog Advisory until 11 AM PST this morning for Bremerton
     and Vicinity-Hood Canal Area-Lower Chehalis Valley Area-
     Seattle and Vicinity-Southwest Interior-Tacoma Area.

PZ...Small Craft Advisory until 2 PM PST Sunday for Grays Harbor Bar-
     West Entrance U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 10 AM PST this morning for Coastal
     Waters From Cape Flattery To James Island 10 To 60 Nm-
     Coastal Waters From Cape Flattery To James Island Out 10 Nm-
     Coastal Waters From James Island To Point Grenville 10 To
     60 Nm-Coastal Waters From James Island To Point Grenville
     Out 10 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater 10 To 60 Nm-Coastal Waters From Point Grenville
     To Cape Shoalwater Out 10 Nm.

     Gale Warning until 2 AM PST Sunday for Coastal Waters From Cape
     Flattery To James Island 10 To 60 Nm-Coastal Waters From
     Cape Flattery To James Island Out 10 Nm-Coastal Waters From
     James Island To Point Grenville 10 To 60 Nm-Coastal Waters
     From James Island To Point Grenville Out 10 Nm-Coastal
     Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm-
     Coastal Waters From Point Grenville To Cape Shoalwater Out
     10 Nm.

     Small Craft Advisory until 2 PM PST Sunday for East Entrance
     U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 2 PM PST Sunday for Admiralty Inlet-
     Northern Inland Waters Including The San Juan Islands.

     Small Craft Advisory until 2 AM PST Sunday for Central U.S.
     Waters Strait Of Juan De Fuca.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 2:08 AM PSTGale WarningSEW24 hr
Jan 9, 2:08 AM PSTSmall Craft AdvisorySEW54 hr
Jan 9, 3:18 AM PSTDense Fog AdvisorySEW8 hr
Jan 9, 3:01 PM PSTGale WatchSEW11 hr
Jan 9, 3:01 PM PSTSmall Craft AdvisorySEW33 hr

Nearby

High Surf Advisories in Washington, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.